Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 1996 May;132(5):519-26.

Topical tretinoin (retinoic acid) improves early stretch marks.

Author information

  • 1Department of Dermatology, University of Michigan Medical Center, Ann Arbor, USA.

Abstract

BACKGROUND AND DESIGN:

Stretch marks are disfiguring lesions usually caused by excessive stretching of skin. We investigated the response of early, clinically active stretch marks to topical 0.1% tretinoin (retinoic acid) cream. In a double-blind, randomized, vehicle-controlled study, 22 patients applied either 0.1% tretinoin (n = 10) or vehicle (n = 12) daily for 6 months to the affected areas. Patients were evaluated by physical examination monthly and by analysis of biopsy specimens of stretch marks obtained before and at the end of therapy in comparison with untreated normal skin.

RESULTS:

After 2 months, patients treated with tretinoin had significant improvements in severity scores of stretch marks compared with patients who received vehicle (P < .05). After 6 months, eight (80%) of the 10 tretinoin-treated patients had definite or marked improvement compared with one (8%) of the 12 vehicle-treated patients (P = .002). Targeted stretch marks in patients treated with tretinoin had a decrease in mean length and width of 14% and 8%, respectively, compared with an increase of 10% (P < .001) and 24% (P = .008), respectively, in patients who received vehicle. There were no significant differences in various measures of quality and quantity of dermal collagen and elastic fibers in stretch marks when tretinoin and vehicle treatments were compared.

CONCLUSIONS:

Topical application of tretinoin significantly improves the clinical appearance of early, active stretch marks. The processes that are responsible for the clinical improvement remain unknown.

PMID:
8624148
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk